I will never have to take carboplatin again. Carboplatin is the C in my THC+P cancer-fighting regime. This is one of the two general mitotic inhibitors that I am taking to inhibit fast-growing cells in my body. It's one of the two drugs that makes my hair fall out and kills my immune system. But never again will it enter my body, because carboplatin raised the stakes yesterday.
Carboplatin, or carbo as I will henceforth call it, is known to cause immune reactions in people who experience multiple doses. I had my first carbo reaction three weeks ago, which was my 8th lifetime dose of carbo. This was a textbook case, as the literature says that the 8th dose is the most common time to see carbo reactions.
We then had some decisions to make. What to do about carbo? We doubled down on carbo. Dr. Oncologist decided to premedicate with antihistamines and give carbo one more chance. I started taking Zyrtec and Zantac (both antihistamines) three days prior to hard chemo day. This was supposed to suppress my allergic response prior to exposure to carbo. Then on hard chemo day, they gave me the same premedications as always, which are two anti-nausea drugs and the steroid dexamethasone. According to the literature, dexamethasone plus antihistamines can reduce adverse reactions to numerous cancer-fighting drugs.
In addition to these premeds, when it was time to administer the carbo the nurse prepared for the worst. She set up the nebulizer, put more benadryl in her pocket, and prepared a dose of epinephrine. I put away my knitting so that I wouldn't cause any obstructions should things go south. Double down.
She hung the back of carbo and hooked me up. It only took 5 minutes for things to go south. I started to feel a scratchiness in my throat, near the top of my lungs. I started to cough a little bit. That was all that the nurse would allow.
She unhooked the bag of carbo and started a bag of normal saline, presumably to help dilute the carbo in my system. She went to get Dr. Oncologist.
Before their very eyes my symptoms diversified. I could feel the heat spreading from my lungs to my inner ears. They could see my ears get red, as well as my nose, chin, and entire chest. The nurse pushed 25 mg of benadryl, and it immediately caused a metallic taste in my mouth. Then she had me suck on a nebulizer of albuterol to make sure my lungs stayed open. She also pushed another dose of dexamethasone. Something about this--the allergic reaction or the additional meds, who knows--started to make me feel seriously nauseous. The nurse handed me the tiniest puke bucket that I've ever seen. I sincerely hoped I wouldn't puke, because I had just eaten lunch and was sure that this 1/2 quart bowl would be grossly insufficient. Then she pushed another 25 mg dose of benadryl.
Everyone watched my allergic symptoms recede as the side-effects of benadryl kicked in. I remember the nurse hooking me up to another bag of saline, but at some point I fell into a deep sleep.
Dr. Oncologist had me stay until almost 5pm so that she could keep an eye on me. She also asked us to keep another grown-up on call on Friday night, just in case I had a second, delayed reaction and needed to go to the ER. Then we went home.
I have not had any further carbo reactions, but I have taken a few doses of benadryl just to be sure.
Dr. O said that I'm done with carbo. The nurse said that she would never give it to me anyway. So this begs the question, what happens to the C in my TCH+P therapy? Do we replace it with something else, or do we skip the C? Although I am delighted by the short-term benefits of a protocol that lacks C, I fear the long-term cost of a potentially less effective cancer-fighting protocol. Dr. O said that there are studies in which people are administered just the TH+P, no C, but these folks don't have evidence of metastatic disease (I do--"innumerable pulmonary nodules"). She didn't comment about alternatives to C, which we know exist, but Ian and I worry that we can't just throw in a C replacement and still be qualified for the P (remember, we are getting the P for free from the drug company, and it's possible that we have to follow their protocol precisely in order to remain eligible). So...we're consulting with Dr. Medical Oncologist at my other medical center to see if she has any suggestions. We have three weeks to figure out a new game plan.
In the meantime, I'm hopeful that the lack of C will help me feel less weak, or less nauseous, or something better. So far I feel the same as always on the day after chemo--heavy bones, fatigued, not terribly nauseous yet.
I have probably forgotten something, but this is all I can think of for now. I appreciate all of the well-wishes! We're halfway to the finish line!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!!